Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-774-6145 Email We'll Call You: Contact Us

Signs of Codeine Abuse You Can’t Miss

We can help you find local opiate addiction treatment, call 800-774-6145 for a free referral.

Codeine is an opiate medication that is prescribed by doctors to treat pain as well as chronic coughs and diarrhea that can’t be controlled with over the counter medications. Drugs like codeine, when taken other than prescribed, can be addictive. When someone uses codeine without a prescription or uses it to get high it is considered abuse of the drug and is illegal.

Codeine is often abused by young people right under their parent’s noses because they use code names for the drug that seem completely innocent. If you hear someone using words like syrup or lean out of context or words like sizzurp it can be an indicator that they are abusing codeine. It might sound completely harmless if you don’t know what you’re looking for so it’s important to recognize these and other signs that are indicative of drug use.

Signs of Codeine Abuse

codeine addict

Someone who is abusing codeine may be tired and ‘loopy’ often, along with other symptoms.

If you notice unusual or secretive behavior in your loved one, or that they have withdrawn from family and started avoiding actives that they used to enjoy it might be a sign that they are using drugs. Abuse of codeine can cause drowsiness and confusion and may even cause a lack of coordination or slowed motor skills. It is referred to as “lean” because the user needs help to stand up after they have taken it. They may always seem broke or they may ask to borrow money because they are spending all their money on drugs.

Another sign of codeine abuse is paranoia or anxiety especially after prolonged abuse of the drug. Because codeine is an opiate, it also causes withdrawal effects when someone stops using it suddenly or decreases the dose after a tolerance has developed to the drug. Withdrawal symptoms can be very uncomfortable and some become really ill when they stop using opiate drugs on their own.

Withdrawal symptoms range from mild to intense and include nausea, vomiting, abdominal pain, cramping in the arms and legs, extreme back pain and severe migraine like headaches that include sensitivity to movement, light and sound. Opiate drugs cause psychological withdrawal symptoms as well that can be distressful. They might seem depressed or have obsessive thoughts.

Treatment for Codeine Abuse

When codeine use goes beyond recreation and becomes an addiction it overcomes the user’s entire life. They become obsessed with getting and ultimately using the drug because they need it to function. They may try to stop using codeine on their own but are unsuccessful because of the withdrawal symptoms that occur when they stop using it on their own.

Most will need professional help to quit using codeine. According to NIDA, “several options are available for effectively treating prescription opioid addiction”.

Outpatient therapy seems to be an effective method for addictions to codeine and other opiates. Some will require inpatient treatment if they have already tried outpatient treatment and been unsuccessful. Both medical treatment and counseling are necessary for long term recovery from opiates. Medications can be given to almost completely eliminate the withdrawal symptoms making the experience less painful and eliminate the stress that is usually involved.

Most programs last for about six months to a year but there is no set amount of time as most seek help on their own voluntarily. Often addictions to codeine lead to using stronger opiates like Percocet and Vicodin so it is also recommended to seek follow up care through church outreach programs or community organizations like Narconon.

Pin It on Pinterest

Shares